Missouri, 2011

Damaging Winds in Missouri, August 12, 2011

August 12, 2011 · NWS LSX · 5 events in 4 counties and zones

Isolated storms developed along outflow boundary that was sinking south across forecast area. A few of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated storms developed along outflow boundary that was sinking south across forecast area. A few of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 12, 2:53 PM CST, 27 minutes earlier.

Area forecast discussion, Aug 12, 2:53 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
353 PM CDT FRI AUG 12 2011

.DISCUSSION...
/346 PM CDT FRI AUG 12 2011/

CURRENT SHOWERS/STORMS ON RADAR ASSOCIATED WITH VORT MAX...MCV OVER
N CNTRL MO. THIS CONVECTION WILL MOVE THROUGH MAINLY THE SRN AND
ERN PORTION OF OUR FORECAST AREA EARLY THIS EVNG. A LOT OF
UNCERTAINTY WITH REGARDS TO ADDITIONAL CONVECTION FOR LATER TGT
AND IT IS BEGINNING TO LOOK LIKE MOST OF THE ACTIVITY WILL BE
ACROSS SRN MO AS MAIN OUTFLOW BOUNDARY PUSHES FURTHER S. STRONG
SHORTWAVE OVER ND WILL DROP SEWD INTO THE GREAT LAKES REGION ON
SAT. THIS FEATURE WILL SEND A CDFNT SEWD THROUGH OUR AREA. MODELS
ARE A LITTLE SLOWER WITH THE SEWD PROGRESSION OF THIS FRONT...
ESPECIALLY THE NAM WHICH LOOKS TOO SLOW. WILL PUT THE HIGHEST POPS
OVER THE ERN AND SRN PORTIONS OF OUR AREA TGT AND OVER THE ERN
PORTION ON SAT. THE LATEST 4 KM NCEP WRF WAS A LITTLE SLOW WITH
THE CURRENT CONVECTION BUT MOVES IT THROUGH OUR AREA THIS EVNG
WITH LITTLE PRECIPITATION FOR LATE TGT AND SAT MRNG...THEN A LINE
OF CONVECTION MOVING SEWD THROUGH IL SAT AFTN JUST EAST OF THE
MISSISSIPPI RIVER ALONG THE CDFNT AND AHEAD OF A SHORTWAVE TROUGH.
THIS APPEARS REASONABLE ALTHOUGH COULD NOT RULE OUT WIDELY
SCATTERED TO SCATTERED CONVECTION LATER TGT INTO SAT MRNG. WITH
SLOWER MOVEMENT OF THE CDFNT TEMPERATURES OVER ALL BUT THE NRN OR
NWRN PORTION OF THE AREA SHOULD BE QUITE WARM ON SAT...THEN
COOLER AND LESS HUMID AIR WILL FILTER INTO OUR AREA SAT NGT BEHIND
THE CDFNT AND AS THE UPPER LEVEL TROUGH DEEPENS OVER THE GREAT
LAKES REGION. COULD STILL HAVE LINGERING SHOWERS OVER THE ERN
PORTION OF OUR FORECAST AREA INTO SAT EVNG BUT THEN A COOL AND DRY
PERIOD FOR THE REST OF THE WEEKEND INTO EARLY NEXT WEEK AS A SFC
RIDGE MOVES SLOWLY EWD THROUGH THE REGION. MAY GET WAA PRECIPITATION
AS EARLY AS LATE MON NGT INTO TUE AS THE SFC RIDGE MOVES EAST OF
OUR AREA. A BETTER CHANCE OF RAIN LIKELY LATER IN THE WEEK WED NGT
AND THU AS ANOTHER CDFNT IS FORECAT TO MOVE THROUGH THE AREA.

GKS

&&

.AVIATION...
/1156 AM CDT FRI AUG 12 2011/

DECAYING NOCTURNAL MCS AND ASSOCIATED OUTFLOW MOVING TOWARD
CENTRAL MISSOURI WITH AREA OF SCATTERED SHOWERS AND THUNDERSTORMS
DEVLEOPING AHEAD OF THE SYSTEM IN WEAK WARM ADVECTION REGIME.
EXPECT SCT SHOWERS AND STORMS AROUND THIS AFTERNOON...WITH
REDEVELOPMENT OF THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS
SOUTHERN MISSOURI ALONG OUTFLOW BOUNDARY. COLD FRONT WILL MOVE
ACROSS THE AREA LATE TONIGHT WITH WINDS SHIFTING TO THE WEST AND
NORTHWEST ON FRIDAY.

SPECIFICS FOR KSTL...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE AROUND THIS AFTERNOON
AS REMNANTS OF NOCTURNAL MCS CONTINUES TO DISSIPATE.
OTHERWISE...NEW THUNDERSTORM DEVELOPMENT WILL LIKELY OCCUR TO THE
SOUTH ALONG THE OUTFLOW BOUNDARY FROM THIS MORNINGS CONVECTION.
BELIEVE THESE STORMS MAY TRACK ACROSS SOUTHERN MISSOURI...WITH
ONLY STRATIFORM RAIN AND ISOLATED THUNDER AFFECTING TERMINAL
OVERNIGHT. WIND TO VEER FROM SOUTH TO WEST BEHIND COLD FRONTAL
PASSAGE OVERNIGHT.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 12, 3:11 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CDT FRI AUG 12 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
411 PM CDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SOME OF THE STORMS
MAY BE SEVERE ACROSS PORTIONS OF CENTRAL AND SOUTHEAST MISSOURI
AS WELL AS SOUTHWEST ILLINOIS . THE MAIN SEVERE WEATHER THREAT
WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE REMAINS A CHANCE OF THUNDERSTORMS ON SATURDAY AS A COLD
FRONT MOVES THROUGH THE AREA. SOME OF THE STORMS ACROSS EAST
CENTRAL AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST ILLINOIS MAY
BE SEVERE. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS
AND LARGE HAIL.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

GKS

In the hours before

Special weather statement, Aug 12, 2:54 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT FRI AUG 12 2011

MOZ072-073-122145-
CRAWFORD MO-WASHINGTON MO-
354 PM CDT FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WASHINGTON AND NORTHERN
CRAWFORD COUNTIES UNTIL 445 PM CDT...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEASBURG...OR NEAR CUBA...MOVING EAST AT 30
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ANTHONIES MILL...
  RICHWOODS...
  ST. CLOUD...
  SHIRLEY...
  LATTY...

CVKING
Local storm report, Aug 12, 3:00 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             BOURBON                 38.15N  91.25W
08/12/2011  E0.25 INCH       CRAWFORD           MO   TRAINED SPOTTER

&&

JP

The radar

The St Louis radar (KLSX), 94 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 12, 3:20 PM CST to 3:33 PM CST
Where
Washington County, 4.7 mi N of Brazil to 3.2 mi W of Hopewell
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.917, -91.084

Thunderstorm winds blew down a few power lines and tree limbs.

Thunderstorm Wind, Washington

When
August 12, 3:40 PM CST
Where
Washington County, 1.25 mi ENE of Belgrade
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.786, -90.849

Thunderstorm winds blew down several large tree limbs around Belgrade.

Thunderstorm Wind, St. Francois

When
August 12, 3:58 PM CST
Where
St. Francois County, 0.79 mi ENE of St Francois
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.853, -90.486

Thunderstorm winds blew down numerous large tree limbs.

Thunderstorm Wind, Iron

When
August 12, 4:00 PM CST
Where
Iron County, 3.14 mi ESE of Ironton
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.590, -90.574

Thunderstorm winds blew down numerous large tree limbs around Lake Killarney.

Thunderstorm Wind, Ste. Genevieve

When
August 12, 4:23 PM CST
Where
Ste. Genevieve County, Weingarten
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.880, -90.220

Thunderstorm winds blew down several large trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341997, 341998, 342001, 342003, 342004.